General Question

dazedandconfused's avatar

Has anyone else had a problem wearing contacts while taking birth control?

Asked by dazedandconfused (542 points ) December 30th, 2009

I started taking birth control (Microgestin) about four months ago, and within the last month, I had to stop wearing contacts. All of a sudden my eyes started getting really irritated and red when I would wear them, and now I can’t have them in for an hour without causing them to be bright red and burning for at least the next day (even when I’m no longer wearing the contacts). I saw that it can be a side effect of BC, but it sounds uncommon. Has anyone else had this problem? I plan on switching, but don’t know what to switch to, because I would really like this problem to go away. Anyone know of any kinds that don’t cause this? (I know that side effects are subjective, but I’m curious if brands or types make a difference)

Observing members: 0 Composing members: 0

7 Answers

La_chica_gomela's avatar

No, I’ve been using contacts and birth control for five years, and I’ve never had a problem. I would probably try a new brand of contacts. You might have developed an allergy to them that has nothing to do with your birth control.

eenerweiner's avatar

I no longer wear my contacts due to this my contacts began to irritate me after a few hours when previously I could wear them overnight with no problems, I have since switch brands but have not tried my contacts again. I was on the patch and it is what bothered my eyes, however, the 3 month pill didn’t bother my eyes.

mcbealer's avatar

I haven’t noticed this connection, but then I usually only wear mine about 10 hours per day.

MagsRags's avatar

This is not a common side effect. Do you wear hard or soft lenses?

eenerweiner's avatar

I did some reading and while contact lens irritation is not a common side effect is still a possible side effect and is listed this way on birth control. It seems that in some people the hormones in birth control can cause drying of eyes which leads to contact irritation. However this less of a problem with the newer lower hormone birth controls. So perhaps you should try one of them. You should also try to rule out anything else that causes dry eyes and eye irritation, including antihistamines, alcohol, environmental contaminants, dust, smoke, sprays and pollen.

janbb's avatar

Pssst – you put the ocntacts in your eyes.

hungryhungryhortence's avatar

When I used to wear contacts, my Dr. told me changes in my blood pressure and some medications might cause a change in how they fit. I do recall my lenses not being so comfy once I started up pills.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther